What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 24, 10:40 AM EST, 1 hour 44 minutes earlier.
Area forecast discussion, May 24, 10:40 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1140 AM EDT Wed May 24 2017
.UPDATE...
Issued at 1140 AM EDT WED MAY 24 2017
15z sfc analysis shows a seasonably deep, and stacked, low moving
through the Tennessee Valley. The warm frontal structure with
this is lifting northeast into eastern Kentucky with an associated
cluster of showers and embedded thunderstorms. This first batch
should go through relatively benign, but any 'dry slotting' behind
this initial band would open up the opportunity for increasing
instability and the development on more organized and potentially
severe storms given the favorable wind profile and cold pool
aloft. We will monitor the situation through the early afternoon
with a particular focus on clearing and thinning potential in the
cloud cover. Temperatures currently are in the upper 50s to lower
60s with the rain and closer to the mid 60s outside of it with
dewpoints nearly the same. Winds are light and variable away from
any thunderstorm. Have updated the forecast to fine tune the PoPs,
QPF, and wx through the afternoon per radar trends and the latest
HRRR. Also, touched up the T and Td per the latest obs and
trends. These have been sent to the NDFD and web servers along
with an updated ZFP.
UPDATE Issued at 644 AM EDT WED MAY 24 2017
The latest surface analysis shows that the deepening surface low
near the TN/OH Valley will track NNE through the day. The HRRR
suggest there will be multiple rounds of showers and
thunderstorms, but differing solutions are offered up by other
CAMs. Given will leave the POPs as is until better overall
consistency and trends are seen. Based on the radar trends the
lead shield of showers and thunderstorms will progress into the
Lake Cumberland region by around 13Z and far east by 16Z. Severe
risk concern is still in place owing seeing destabilization this
afternoon.
&&
.SHORT TERM...(Today through Thursday)
Issued at 410 AM EDT WED MAY 24 2017
Surface analysis shows an area of surface low pressure continues
to deepen across Middle TN this morning. This as an upper level
wave in the lower MS Valley based on WV SAT rides NE providing
plenty of forcing for ascent across the TN and OH Valley. This
will also drive the aforementioned surface low pressure NNE
likely just NW of the CWA. This will probably drive a more
occluded front across the region and lead to a solid chance of
showers and thunderstorms from late morning into this afternoon.
The low track certainly has our attention, as it would favor
backed winds near the surface. The real issue at hand will be the
large scale forcing could inhibit building any instability this
afternoon with more debris clouds streaming into the region.
However, despite the caveat if we do see clearing and subsequently
more instability organized convection would be likely given ample
shear, with effective values running in the 30 to 40-knot range.
Also the low level backing mentioned above would combine with low
LCLs and effective SRH approaching 200 m^2/s^2 leading to a
isolated tornado risk. However, the main risks with any stronger
storms that could get going would be damaging winds and large
hail given the potential for rotating updrafts. The CAMs remain
complicated and solutions continue to differ probably owing to the
large scale ascent. The HRRR TLE does offer a shot of seeing
severe hail, but the CIPS are lack luster when it comes to climo
for this setup. Also given the deep moisture also can not rule
out the potential for isolated instances of flash flooding.
This upper level closed low will continue to wrap up today and
deepen across the Ohio Valley. The low pressure will track north
and this will lead to a lull in the precipitation this evening.
Did not go no POPs tonight but would not be surprised if that is
the case. However, this system will become vertically stacked
across the Ohio Valley. This will send an area of PVA and low
level convergence SE toward the region by dawn Thursday. An area
of showers will accompany this area of lift and ride across the
region on Thursday. Then surface pressure and height rises are
left in the wake.
Temperatures today will be dependent on clearing, but lower 70s
will probably be the story. Did hedge below the blended guidance
Thursday given the lowering 850mb temps and cloud cover.
.LONG TERM...(Thursday night through Tuesday)
Issued at 410 AM EDT WED MAY 24 2017
Wrap-around moisture on the backside of a departing upper low and
surface low across the Ohio Valley will continue the threat for rain
showers through Thursday evening, before a brief stint of ridging
and subsidence filters into eastern Kentucky for the end of the
week. This will bring some patchy fog to the valleys of eastern
Kentucky, moreso in the Bluegrass and Lake Cumberland regions,
Friday morning as clearing occurs earlier in the night. A
ridge/valley temperature split should be in store as well as a dry
Friday takes shape with seasonable temperatures in the mid-upper 70s.
This reprieve from the wet weather will be short-lived as backing
flow aloft takes shape downstream of an upper low rotating into
Manitoba, along with attendant troughiness extending through the
Great Plains into the Desert Southwest. A surface low pressure
system will ride up the Ohio Valley as eastern Kentucky sits in the
warm sector, bringing renewed chances of showers and thunderstorms
through Memorial Day weekend. Numerous shortwave perturbations look
to be entrenched in the prevailing southwest flow regime, leading to
mid level cooling and large scale forcing for ascent. Eastward
movement of this system into the Great Lakes late this weekend will
bring a cold front through the Ohio Valley and toward eastern
Kentucky later Sunday into Sunday night. While storms on Saturday
should exhibit more of a discrete nature, increasing larger scale
forcing later Sunday will likely lead to a linear storm mode.
Therefore, the more widespread threat of any severe weather, most
notably a damaging wind threat, would come later Sunday with this
latter development. Still some details to be ironed out regarding
southern extent of the greater upper level forcing along with the
exact degree of destabilization that will materialize.
Dry and somewhat cooler conditions should ensue for Memorial Day,
prior to another round of showers and thunderstorms arriving Tuesday
as another upper low swings into the upper Midwest and western Great
Lakes on the heels of the weekend system. A subsequent cold frontal
passage will further lower temperatures through the 70s as
subsidence builds in for midweek.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 709 AM EDT WED MAY 24 2017
Vary conditions exist across the CWA this morning with regards to
CIGs and VIS. The fog and low stratus seems to be more mid-slope
and therefore causing most of the issues at the TAF sites versus
the valleys. The IFR or less CIGs are expected to rise to MVFR
through the day. A low pressure system and front will move closer
to the region today leading to showers and thunderstorms through
the day. Some of the short term models suggest we could have
multiple rounds of convection, but will mainly focus convection
in the TAFs for the afternoon. TAF sites that see strong
convection could see quick lowering to airport minimums. Winds
will be light through the period, but stronger gusts will remain
possible with stronger storms.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...GREIF
SHORT TERM...DJ
LONG TERM...GUSEMAN
AVIATION...DJ
Hazardous weather outlook, May 24, 3:16 AM EST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
416 AM EDT Wed May 24 2017
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251130-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
416 AM EDT Wed May 24 2017
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Scattered thunderstorms are likely today into this evening.
Storms that develop this afternoon and early evening will have the
potential to produce damaging winds, large hail, and isolated
tornadoes. In addition, locally heavy rainfall may lead to
some instances of flash flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms will be possible Friday evening, Saturday afternoon through
early Monday morning, and Tuesday afternoon through evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this afternoon and evening.
DJ/GUSEMAN
In the hours before
Special weather statement, May 24, 10:52 AM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1152 AM EDT WED MAY 24 2017
KYZ087-088-241615-
Bell-Harlan-
1152 AM EDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARLAN AND
SOUTHEASTERN BELL COUNTIES...
At 1151 AM EDT, a strong thunderstorm was located over Binghamtown,
or over Middlesboro, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Middlesboro, East Pineville, Varilla, Coldiron, Ponza, Stony Fork
Junction, Black Snake, Cubage, Binghamtown, Meldrum, Hutch,
Blackmont, Balkan, Noetown, Miracle, Pathfork, Calvin, Kettle Island,
Molus and Callaway.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3663 8380 3688 8350 3670 8334 3667 8343
3667 8353 3664 8358 3664 8361 3662 8363
3662 8364 3658 8369 3658 8376
TIME...MOT...LOC 1551Z 229DEG 23KT 3663 8371
JMWSpecial weather statement, May 24, 11:17 AM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1217 PM EDT WED MAY 24 2017
KYZ087-088-241645-
Bell-Harlan-
1217 PM EDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT HARLAN AND EAST CENTRAL BELL
COUNTIES...
At 1217 PM EDT, a strong thunderstorm was located near Pathfork, or
10 miles southwest of Harlan, moving northeast at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Harlan, Cumberland, Loyall, Evarts, Wallins Creek, Bobs Creek, Mary
Alice, Dizney, Chevrolet, Louellen, Black Snake, Elcomb, Cubage,
White Star, Shields, Black Mountain, Rosspoint, Baxter, Smith and
Pine Mountain.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3667 8351 3675 8356 3701 8313 3699 8312
3698 8315 3695 8315 3698 8303 3687 8294
3685 8301 3685 8307 3678 8313 3674 8314
3674 8320 3670 8334 3667 8343
TIME...MOT...LOC 1617Z 243DEG 30KT 3671 8343
JMWSpecial weather statement, May 24, 12:04 PM EST, 20 minutes before
Special Weather Statement
National Weather Service JACKSON KY
104 PM EDT WED MAY 24 2017
KYZ088-118-241730-
Harlan-Letcher-
104 PM EDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARLAN AND WESTERN
LETCHER COUNTIES...
At 103 PM EDT, a strong thunderstorm was located over Lejunior, or 14
miles east of Harlan, moving northeast at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Whitesburg, Cumberland, Lynch, Benham, Oscaloosa, Van, Dizney,
Louellen, Premium, Trailer, Lewis Creek, Gilley, Ermine, Clutts,
Shields, Maggard, Clover, Whitco, Pine Mountain and Hot Spot.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3680 8311 3695 8321 3701 8313 3700 8310
3702 8306 3703 8305 3705 8307 3707 8305
3721 8286 3705 8272 3698 8287 3693 8286
3688 8289 3685 8301 3685 8307 3683 8310
TIME...MOT...LOC 1703Z 236DEG 30KT 3692 8307
JMWSpecial weather statement, May 24, 12:07 PM EST, 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
107 PM EDT WED MAY 24 2017
KYZ110-113-120-241730-
Floyd-Pike-Knott-
107 PM EDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KNOTT...EASTERN
FLOYD AND NORTHWESTERN PIKE COUNTIES...
At 107 PM EDT, a strong thunderstorm was located over Hi Hat, or 12
miles west of Pikeville, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Pikeville, Coal Run Village, Wheelwright, Wayland, East McDowell,
Melvin, Meta, Raven, Endicott, Coal Run, Hi Hat, Zebulon, Aluba,
McDowell, Piso, Betsy Layne, Burton, Ivel, Honaker and Beaver.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3730 8273 3739 8284 3771 8262 3771 8261
3770 8257 3769 8256 3769 8254 3755 8232
TIME...MOT...LOC 1707Z 219DEG 24KT 3741 8272
JMWSpecial weather statement, May 24, 12:12 PM EST, 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
112 PM EDT WED MAY 24 2017
KYZ120-241745-
Pike-
112 PM EDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIKE COUNTY...
At 112 PM EDT, a strong thunderstorm was located over Coleman, or 11
miles north of Breaks Interstate, moving north at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jamboree, Toonerville, Majestic, Coleman, Hardy, Board Tree,
Mouthcard, Phelps, Biggs, Fedscreek and Edgarton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3736 8222 3739 8231 3765 8224 3764 8222
3762 8221 3763 8218 3762 8218 3761 8216
3759 8216 3759 8213 3758 8213 3757 8214
3755 8213 3756 8208 3754 8206 3755 8204
TIME...MOT...LOC 1712Z 196DEG 23KT 3745 8222
JMW